Klonopin for Opiate Withdrawal

What Happens During Opiate Withdrawal?

Opiates are a class of drugs derived from opium found in the poppy plant. While, in specific terms, “opiate” refers to naturally-derived drugs and pain medications, it’s often used interchangeably with “opioids.” Opioids are synthetic or semi-synthetic and are structurally similar to opiates. Morphine is an opiate, while prescription pain relievers like oxycodone and hydrocodone are opioids. These drugs do have medicinal uses, but they are also highly addictive. The opioid class of drugs also includes heroin, which has no medical uses approved in the U.S.

When someone takes an opioid, regardless of if it is a pain medication or heroin, the drug binds to specific receptors in the central nervous system. This triggers dopamine to flood the brain, creating a sense of euphoria also known as a high. This high activates reward pathways in the brain and gives rise to addiction. Because opioids are highly addictive, there has been a push in the U.S. for doctors to stop prescribing opioids as first-line pain management treatments. Despite these efforts, there is an ongoing opioid epidemic in the U.S., and many of the opioid abuse and addiction cases began with prescription pain medications.

Klonopin for Opiate Withdrawal

Addiction is a psychological disease in which someone feels compelled to keep using opioids in a way that is out of their control. There’s also physical dependence to consider. With opioids, the brain and body develop a tolerance. People taking opioids need increasingly larger doses to get the same effects. With tolerance often comes dependence. A person who is dependent on opioids will experience withdrawal symptoms if they try to stop using suddenly. Withdrawal from opiates and opioids isn’t typically life-threatening, but it is highly uncomfortable.

Symptoms of opiate withdrawal can be physical and psychological. The early stages of withdrawal include muscle aches, tearing of the eyes, sleep disturbances, runny nose, sweating and yawning. Later stages of opiate and opioid withdrawal include abdominal cramping, diarrhea, nausea, vomiting and dilated pupils. For most people these symptoms begin within 12 hours after the last dose of an opioid is taken.

There are a few options for opiate withdrawal. Some people may opt to stop using cold turkey, meaning they stop suddenly. This is one of the worst options both because it is highly uncomfortable and because the majority of people who do this will relapse. Another option is to do an at-home tapering and detox program. This is also very challenging and often results in failure. The best option is a medically-supervised detox program. During medically-supervised detox, patients are kept safe and more comfortable than they would be otherwise.

Certain medications can be given during medically-supervised detox. Methadone is a long-term opioid maintenance medication that can reduce the severity of withdrawal symptoms. Buprenorphine helps shorten detox time, and clonidine is given to reduce anxiety and agitation as well as some of the physical symptoms like cramping. Naltrexone is a drug often given to help prevent relapse. Other medicines may be given to help with vomiting and diarrhea or to promote sleep during detox.

Klonopin is a brand-name version of the benzodiazepine clonazepam. Klonopin is prescribed to help symptoms of seizure and panic disorders. This drug is believed to increase the amount of GABA in the brain, which can calm anxiety and stress. Benzodiazepines depress the central nervous system, as do opiates and opioids. People tend to wonder about taking Klonopin for opiate withdrawal. The thought is that Klonopin could help promote sleep and reduce the psychological symptoms of withdrawal like anxiety.

Taking Klonopin for opiate withdrawal isn’t necessarily a good option, however. Klonopin is highly addictive, and it also leads to physical dependence. If someone is given Klonopin during opiate withdrawal, that person could end up replacing one addiction with another. Moreover, if someone is dependent on Klonopin, the withdrawal can be even more severe than opioid withdrawal. When Klonopin is combined with opioids, it can and often does cause fatal respiratory depression, since both slow the central nervous system. If someone were to use Klonopin for opiate withdrawal and then relapsed, the results could be deadly.

Also relevant to the discussion of Klonopin for opiate withdrawal are attempts to self-medicate through opiate withdrawal. This is one of the worst things a person can do. Opiate withdrawal is serious, and to be successful, a person seeking to detox needs medical help. Trying to self-medication by using drugs like Klonopin for opiate withdrawal can lead to a relapse or death. If you or a loved one is struggling with opiates or opioids, contact The Recovery Village. We offer specialized detox programs and treatment options to help you gain the tools you need for a successful recovery.

Klonopin for Opiate Withdrawal
3.7 (73.33%) 3 votes